Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 497, NWS Norman, OK

October 6, 2002Carter County, Garvin County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 6, 2002, 3:30 PM CDT for Carter County, Garvin County, Stephens County, Oklahoma. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 6, 2002, 3:30 PM CDT (20:30 UTC)
Expired
Oct 6, 2002, 4:15 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Carter County, OK, Garvin County, OK, Stephens County, OK

The radar

The Norman radar (KTLX), 97 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 3:40 PM CDTThunderstorm WindVelma, OKThree inch diameter tree limbs were downed.
Oct 6, 3:40 PM CDTThunderstorm WindLindsay, OKLarge tree limbs were downed.
Oct 6, 3:47 PM CDTHail 1Ratliff City, OK
Oct 6, 4:15 PM CDTThunderstorm Wind 52 EMilo, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:10 PM CDT, 20 minutes earlier.

Area forecast discussion, Oct 6, 3:10 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CDT SUN OCT 6 2002

TSTMS CONTG ACRS SRN PORTIONS OF THE FA LATE THIS AFTN WITH A FEW
SEVERE STORMS ONGOING IN SCNTRL OK. FNT HAS NOW PUSHED INTO SCNTRL
OK AND INTO PARTS OF N TX. WILL CONTINUE WITH POPS FOR THE EVENING
OVER SRN SECTIONS OF THE FA AS FNTL BNDRY PUSHES THROUGH. SHOULD SEE
CLDS DIMINISHING LATER TONIGHT AS S/W SWINGS BY AND DRIER LOW LEVEL
AIR CONTINUES TO FILTER INTO THE AREA.  NEXT CONCERN WILL BE UPR SYS
NOW OVER SRN CA WHICH IS EXPECTED TO GRDLY MOVE TOWARD THE SRN
PLAINS EARLY IN THE WEEK. CURRENT FNTL BNDRY EXPECTED TO STALL
SOMEWHERE OVER TX LEAVING MOISTR NOT TOO FAR AWAY AS NEXT SYS APCHS.
WILL LIKELY SEE CLDS INCREASING IN THE SW LATE MONDAY AND OVER MUCH
OF THE REMAINDER OF THE AREA BY TUESDAY MORNING. WILL GO AHEAD AND
INTRO SOME LOW POPS FOR THE WEST MONDAY NIGHT ALTHOUGH BEST LIFT
WILL LIKELY NOT BE OVER THE AREA UNTIL TUEDSAY/TUESDAY NIGHT. WILL
CONTINUE POPS INTO WED AS SYS MOVES SLWLY EWD. WILL THEN LEAVE FCST
DRY THROUGH THE REMAINDER OF THE WEEK WITH ANOTHER CHANCE OF PRECIP
DVLPG LATE IN THE PD.

FCSTID =    2
OKC   48  73  50  68 /  10   0  10  30
HBR   46  74  54  67 /  20   0  10  30
SPS   50  75  55  67 /  30   0  10  30
GAG   38  72  48  66 /  10   0  10  30
PNC   42  71  48  68 /  10   0  10  30
DUA   50  74  51  70 /  40   0  10  30

.OUN...
OK...NONE.

TX...NONE.
Hazardous weather outlook, Oct 6, 12:00 PM CDT, 3 hours 30 minutes before
OKZ004>048-050>052-TXZ083>090-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN OCT 6 2002

.TODAY THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A LINE FROM SEMINOLE TO
HOLLIS OKLAHOMA.  THIS INCLUDES ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON
AND EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
A COLD FRONT EXTENDS FROM NEAR CHANDLER TO OKLAHOMA CITY TO  HOLLIS
OKLAHOMA AT NOON SUNDAY AS CONTINUES TO PUSH SOUTHEAST.  THIS FRONT
WILL MOVE THROUGH THE REMAINDER OF OKLAHOMA AND WESTERN NORTH TEXAS
THIS AFTERNOON AND EARLY THIS EVENING.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND SOUTH OF THIS COLD FRONT.  THE
MID LEVELS OF THE ATMOSPHERE ARE RELATIVELY UNSTABLE AND CAN SUPPORT
ISOLATED SEVERE THUNDERSTORMS WITH SEVERE HAIL TO THE SIZE OF
QUARTERS THE PRIMARY THREAT.

THE SEVERE WEATHER THREAT WILL DIMINISH AS THE COLD FRONT MOVES
THROUGH THE AREA ENDING THE CHANCE OF SEVERE WEATHER ACROSS THE AREA
BY MID EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MON OCT 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
AN UPPER LEVEL STORM SYSTEM...CURRENTLY LOCATED OVER SOUTHERN
CALIFORNIA...WILL MOVE EAST ACROSS THE SOUTHERN PLAINS BY
MID WEEK.  THIS SYSTEM WILL INCREASE THE CHANCES FOR
THUNDERSTORMS BY LATE MONDAY INTO TUESDAY.

.26.

In the hours before

Local storm report, Oct 6, 2:22 PM CDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
222 PM CDT SUN OCT 06 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    3 S CACHE                 OK   1.75 INCH HAIL
10/06/02   COMANCHE                       PUBLIC REPORT

FM
Local storm report, Oct 6, 2:42 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
242 PM CDT SUN OCT 06 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0243 PM    FORT SILL / LAWTON        OK   1.00 INCH HAIL
10/06/02   COMANCHE                       REPORTED BY AMATEUR RADIO
                                          SPOTTER

0233 PM    LAWTON                    OK   60 MPH WIND GUST
10/06/02   COMANCHE                       REPORTED BY LAWTON APT
                                          ASOS

JP
Local storm report, Oct 6, 2:55 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
255 PM CDT SUN OCT 06 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0243 PM    LAWTON                    OK   1.75 INCH HAIL
10/06/02   COMANCHE                       REPORTED AT OHP TROOP G
                                          HEADQUARTERS
Local storm report, Oct 6, 3:03 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
303 PM CDT SUN OCT 06 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0247 PM    13 E LAWTON               OK   60 MPH WIND GUST
10/06/02   COMANCHE                       REPORTED BY PUBLIC
Local storm report, Oct 6, 3:11 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
311 PM CDT SUN OCT 06 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    7 NW DUNCAN               OK   60 MPH WIND GUST
10/06/02   STEPHENS                       REPORTED BY PUBLIC

0310 PM    4 S MARLOW                OK   .75 INCH HAIL
10/06/02   STEPHENS                       REPORTED BY AMATEUR RADIO
                                          SPOTTER

0313 PM    4 S MARLOW                OK   1.00 INCH HAIL
10/06/02   STEPHENS                       REPORTED BY AMATEUR RADIO
                                          SPOTTER

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 1:33 PM CDTSevere Thunderstorm WarningOUNHughes42 min
Oct 6, 1:41 PM CDTSevere Thunderstorm WarningOUNComanche64 min
Oct 6, 2:45 PM CDTSevere Thunderstorm WarningOUNComanche, Stephens45 min
Oct 6, 4:14 PM CDTSevere Thunderstorm WarningOUNCarter, Murray46 min
Oct 6, 4:26 PM CDTSevere Thunderstorm WarningOUNJohnston49 min
Oct 6, 5:30 PM CDTSevere Thunderstorm WarningOUNAtoka45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.